Clinical Topics & News

Case Study: Seizure Freedom and Side Effects


 

Nikesh Ardeshna, MD

Dr. Ardeshna is the Medical Director of Adult Epilepsy Services at Royal Oak Hospital, Beaumont Health System, in Royal Oak, Michigan.

The patient is a 74-year-old male diagnosed with primary generalized epilepsy since age 35. The patient’s last grand mal seizure was 15 years ago. He was referred to an epileptologist for establishment of care, as his current neurologist was retiring. The patient was accompanied by his family. The patient indicated that he was seizure free. His antiepileptic regimen included levetiracetam (Keppra) 2000 mg twice daily, primidone (Mysoline) 500 mg twice daily, phenytoin (Dilantin) 300 mg twice daily, and topiramate (Topamax) 300 mg twice daily. When taking the inital history, the epileptologist noticed the patient’s attention and concentration waxed and waned. Instructions had to be repeated and items re-explained. His rate of processing was slow and there were pauses in his speech. On mental status testing, registration was three out of three items; recall after delay was one out of three. The physical examination revealed a wide based gait. Swelling of the gums was noted (the patient mentioned that his dentist told him that his gums bleed easily). The patient showed the epileptologist the report of his recent bone scan, demonstrating significant osteopenia, and asked if a cause for that could be determined. Though the patient did not admit it, his family indicated that the patient’s short-term memory was essentially “non-existent” and his walking also had become quite unstable. All of these observations have been happening for the last few years.

Questions:

1. Was the patient seizure free?

Possibly yes, possibly no. Based on the examination: the patient has pauses in his speech and slowed processing. The differential diagnosis includes seizures. Some of the patient’s presentation may be due to the side effects of antiepileptic drugs (AEDs). It is also possible that the patient’s presentation was due to a combination of seizures and side effects of AEDs.

2. What are some of the side effects of AEDs the patient is taking?

Cognitive slowing, memory loss, slowed processing, word-finding difficulties, mood changes, osteopenia, gait instability, dizziness, and gingival hyperplasia.

3. Based on the patient’s age, medical conditions, and exam what if any changes should be considered to the antiepileptic regimen?

a. Simplify the regimen, if possible to 3 or fewer AEDs. Polytherapy can lead to more side effects.

b. Based on the patient’s complaining of bleeding gums, and family indicating he walks unsteady, consideration could be given to tapering phenytoin and increasing one of the other AEDs, or substituting the phenytoin for another AED. The overall goal would be to simplify the patient’s AED regimen, and/or use newer agents with comparatively lesser likelihood of side effects that are less likely to interact with other AEDs or medications.

Next Article: